This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
—Dr Taller correctly emphasizes that good clinical judgment and appropriate utilization of theophylline levels represent a significant advance in the therapeutic use of theophylline preparations. Perhaps confusion could have been avoided if we had stated that the magnitude of the elevation of the theophylline level beyond the therapeutic range was a poor predictor of serious toxicity. That is, the three patients in our series who experienced grand mal seizures had maximum theophylline concentrations of 40.6 mg/L or less, whereas three other patients with maximum theophylline concentrations of 78 mg/L or greater did not experience life-threatening toxic effects. In general, one can expect more serious toxic effects as the theophylline level exceeds the therapeutic range. However, individual susceptibility remains an important and poorly predictable variable in the clinical manifestations of theophylline intoxication.
Mountain RD. Oral Theophylline Intoxication-Reply. Arch Intern Med. 1985;145(3):573. doi:https://doi.org/10.1001/archinte.1985.00360030225043
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: